Tornadoes · United States · Colorado · 2003

F0 tornado, Haswell, Colorado, June 6, 2003

This F0 tornado ran 1.0 miles across Kiowa County on June 6, 2003, touching down at 9:20 PM MDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 6, 2003
Touchdown
9:20 PM MDT (03:20 UTC)
Path length
1.0 miles (1.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Kiowa County
Touchdown point
38.480, -103.180
Lift-off point
38.480, -103.180
Record number
408

What the Weather Service recorded

A brief tornado occurred over open country with no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 6, 2:39 PM MDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 6, 2:39 PM MDT, 6 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
239 PM MDT FRI JUN 6 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).

..MAIN CHALLENGE IS WHAT TO EXPECT FROM STRONG COLD FRONTAL PASSAGE
TONIGHT...

QUICK LOOK AT 18Z MESO-ETA...INDICATES GENERAL AGREEMENT WITH 12Z
MESO-ETA...WHICH IS WHAT SHORT-TERM FORECAST IS BASED ON.  LOOKS
LIKE STRONG FRONT TO ENTER NORTHERN EL PASO COUNTY 03Z-04Z
ACCOMPANIED BY BLAST OF NORTHERLY WIND (GUSTS TO 40 MPH POSSIBLE DUE
TO RAPID PRESSURE RISES BEHIND FRONT)...RAIN...SNOW DOWN TO ABOUT
7K...AND FALLING TEMPERATURES.  THIS FRONTAL TIMING IS A LITTLE
AHEAD OF PREVIOUS THINKING.  FRONT SHOULD BE THROUGH ENTIRE
I-25 CORRIDOR OF CWA BY 09Z IF NOT SOONER...AS COLD AIR DAM
SURGES SOUTH ALONG THE FRONT RANGE.  IT SHOULD BE THROUGH THE
PLAINS FARTHER EAST BY 12Z IF NOT SOONER.  MODEL TEMPERATURE
FIELDS STILL SUPPORT SOME SNOW DOWN TO ABOUT 7K.  PUT SOME LIGHT
ACCUMULATIONS IN THE GRIDS ABOVE 7000 FEET ACROSS EL PASO/TELLER/LAKE
AND CHAFFEE COUNTIES FOR TONIGHT AND SATURDAY.  THE HIGHER TERRAIN OF
TELLER/LAKE AND CHAFFEE COUNTIES COULD SEE A FEW INCHES OF SNOW.
BEST PRECIP ODDS WITH THIS ONE WILL BE ACROSS NORTHERN EL PASO AND
NORTHERN TELLER COUNTIES...WHERE THE OROGRAPHIC EFFECTS OF THE NORTH
WIND WILL AMPLIFY PRECIP AMOUNTS AND COOLING.  HAVE RAISED
POPS THESE AREAS TO THE LIKELY CATEGORY.  LAKE/CHAFFEE COUNTIES...
ESPECIALLY NORTHERN AND EASTERN SECTIONS COULD...COULD ALSO SEE SOME
OF THE BETTER AMOUNTS...BUT OF A MORE SCATTERED NATURE.
ELSEWHERE...SCATTERED AT BEST ACROSS THE SOUTHEAST MOUNTAINS AND
PLAINS...AND JUST ISOLATED FARTHER WEST...ACROSS THE SAN LUIS
VALLEY...SAN JUANS AND LA GARITAS.  LOOKS LIKE THIS SYSTEM AFFECTS
THE EAST IN TWO PUNCHES.  THERES THE 1ST ONE TONIGHT...AND THE 2ND
ONE AROUND MIDDAY SATURDAY.  THIS 2ND PUNCH LOOKS COLDER AND WILL ACT
TO REINFORCE THE FIRST PUNCH...KEEPING THE WEATHER PATTERN
WINDY...COLD...AND UNSETTLED THROUGH THE DAY SATURDAY ACROSS
THE EAST.  SOME OF THE ENERGY FROM THIS SECOND PUNCH MAY
TRY TO FILTER WEST THROUGH THE PASSES INTO THE SAN LUIS
VALLEY BY LATE SATURDAY...BUT THIS WOULD BE MAINLY IN THE
FORM OF EASTERLY WINDS AND COOLER AIR. LW

LONG TERM DISCUSSION...(SATURDAY THROUGH THURSDAY).

...CONCERNS ARE CHANCES FOR PRECIP AND SUNDAY MORNING TEMPS...

STRONG UPPER SYSTEM OVER NORTHERN PLAINS STILL WILL BE CLOSE
ENOUGH TO PROVIDE LIFT AND MOISTURE FOR SLIGHT CHANCE TO CHANCE
POPS ACROSS THE CWFA.  PRECIP WILL LIKELY LAST...ACCORDING TO
MODELS...UNTIL AROUND MIDNIGHT.   THERE WILL BE SOME CLEARING
THROUGH THE REST OF THE NIGHT...BUT WITH DEW POINTS IN THE LOWER 30S
TO LOWER 40S IN THE PLAINS...AND WITH THE THE SHORT NIGHT...EXPECT
GUIDANCE LOWS WILL BE PRETTY GOOD...UPPER 30S TO 40S IN THE PLAINS
AND LOWER TO MID 30S IN THE SAN LUIS VALLEY. NO MENTION OF FROST IN
THE PLAINS.

SUNDAY...MODELS GIVE SOUTHEAST FLOW TO THE PLAIN IN THE
AFTERNOON...BUT MOISTURE IS QUITE LOW.  GOING FORECAST HAD BROAD
BRUSH 20 POPS...AND I DECIDED TO CUT TO 10S IN THE HIGH VALLEYS
AND PLAINS.  AS SUNDAY APPROACHES WE MAY TRIM POPS EVEN
FURTHER. MID LEVEL TEMPS MUCH MILDER THAN ON SATURDAY (SOME 7-10C
WARMER) SO RAISED HIGHS A FEW DEGREES FROM GOING FORECAST.

MONDAY AND TUESDAY...RIDGE CONTINUES TO BUILD OVER INTER-MOUNTAIN
REGION AND COLORADO.  HOWEVER...IT IS A FLAT RIDGE...AND ALL MODELS
SUGGEST A NUMBER OF MINOR SHORT WAVES RIPPLING THROUGH FLOW. WITH
THE TIMING OF ANY SHORT WAVES DIFFICULT AT BEST...WILL CONTINUE THE
TREND OF THE GOING FORECAST AND PUT SLIGHT CHANCE POPS IN THE
MOUNTAINS AND SOME ADJACENT TERRITORY BOTH AFTERNOONS AND EVENINGS.
MID LEVEL TEMPS WARM EVEN FURTHER...AND CURRENT TEMP GRIDS CAPTURE
THIS WELL.  ONLY MINOR CHANGES MADE.

WEDNESDAY THROUGH FRIDAY...UPPER FLOW TRANSITIONS TO MORE WESTERLY
AND SHORT WAVE MOVES ACROSS THE US-CANADIAN BORDER.  FLOW IS FAIRLY
WEAK OVER CWFA...AND IT WILL BE IMPOSSIBLE TO SEE OR TIME ANY MINOR
SHORT WAVES MOVING THROUGH THE WEAK FLOW AT THIS TIME.  SO...HAVE
ELECTED TO KEEP DAILY LOW AFTERNOON AND EVENING POPS...OVER THE
MOUNTAINS AND ADJACENT TERRITORY...THROUGH FRIDAY.  TEMPS ARE QUITE
WARM AT MID LEVELS...SO 80S WILL RULE OVER THE PLAINS AND 60S TO
70S OVER THE MOUNTAINS AND HIGH VALLEYS. -TLM-

.PUB...NONE.
Hazardous weather outlook, Jun 6, 7:00 AM MDT, 14 hours 20 minutes before
COZ058>089-093>099-071300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ANTICIPATED TODAY ACROSS PARTS OF
SOUTHEASTERN COLORADO. THE BEST CHANCE OF STORMS WILL BE LATE THIS
AFTERNOON AND EVENING ALONG THE INTERSTATE 25 CORRIDOR FROM NEW
MEXICO TO THE PALMER DIVIDE.

A STRONG UPPER LEVEL LOW DROPPING SOUTHEAST FROM MONTANA WILL
INITIATE THE THUNDERSTORM ACTIVITY THIS AFTERNOON. HOWEVER...
MOISTURE IN THE LOW LEVELS IS LIMITED. FOR THIS REASON...SEVERE
THUNDERSTORMS ACTIVITY IS NOT ANTICIPATED AT THIS TIME.

THE PRIMARY THREAT FROM THUNDERSTORMS TODAY WILL BE WIND GUSTS TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER.

BY LATE TONIGHT...A STRONG COLD FRONT WILL MOVE ACROSS THE AREA.
THIS FRONT WILL BRING IN MUCH COOLER AIR ONCE AGAIN INTO THE REGION.
SNOW SHOWERS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND PIKES
PEAK REGION DURING THE EARLY MORNING HOURS. ACCUMULATIONS SHOULD BE
LESS THAN AN INCH...MAINLY ON GRASSY SURFACES. SNOW LEVELS IN THE
PIKES PEAK REGION SHOULD BE AT OR ABOUT 7000 FEET.

WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...
ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE
TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE
LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

BRISK NORTH TO NORTHEAST WINDS OF 10 TO 20 MPH WILL CONTINUE
TO ACCOMPANY A COLD SURFACE HIGH PRESSURE SYSTEM INTO COLORADO
THROUGH SATURDAY AFTERNOON. SCATTERED RAIN AND SNOW SHOWERS ARE ALSO
EXPECTED...WITH THUNDERSTORMS POSSIBLE IN THE AFTERNOON. SOME LIGHT
ACCUMULATIONS OF SNOW MAY OCCUR ABOVE 7000 TO 8000 FEET. EXPECT WIND
GUSTS AROUND 40 MPH ABOVE 10000 FEET AS AN ASSOCIATED UPPER JET
CROSSES THE STATE.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE AREA WIDE
ON SUNDAY. WARMER AND DRIER CONDITIONS ARE EXPECTED MONDAY THROUGH
THURSDAY...WITH A CHANCE FOR ISOLATED...MAINLY DRY...AFTERNOON AND
EVENING THUNDERSTORMS IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY ACROSS THE EASTERN MOUNTAINS AND EASTERN PLAINS.

KC/SH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

3.3 hours before the tornado, 155 km from the path. June 7, 2003.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 495 joules per kilogram, CIN -2, lifted condensation level 2202 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 11 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
330 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

The surface observations

La Junta Municipal (LHX), 56 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 87 km away, was scanning. The volume nearest the touchdown began at 03:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 6, 2003

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 62:16 PM CDTF0Cavalier, ND0.525
June 64:37 PM CDTF0Becker, MN0.525
June 64:56 PM CDTF0Becker, MN0.225
June 66:11 PM MDTF0Adams, CO0.150
June 67:13 PM MDTF0Elbert, CO0.150
June 67:36 PM MDTF0Lincoln, CO0.150
June 67:55 PM MDTF0Lincoln, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.